Editor's note: This blog is part of our Feeling 100! initiative - learn more here.
College holds many new experiences for students, including socializing, partying, and for some, alcohol. These new experiences may hold challenges for students with T1D since alcohol can cause hypoglycemia. Certain drinks contain carbohydrates, which can rapidly raise blood sugar. Despite this, alcohol consumption causes an increase in insulin secretion which can lead to lows - particularly when you are bolusing extra to correct high blood sugar.
Many mixed drinks or wines can cause a rapid rise in blood sugar. Experiencing a low at a bar or party can be overwhelming and scary because many symptoms of hypoglycemia mimic those of being drunk. If you are dizzy, incoherent, unable to walk, or unconscious someone may just pass you off as being drunk. In reality, you could be experiencing a severe low.
"These new experiences may hold challenges for students with T1D since alcohol can cause hypoglycemia."
So how do you drink safely if you have T1D? Here are some tips:
- Remember that drinking can cause unexpected lows which may be delayed
Before you go to a party or have a drink, make sure you have a designated person that is aware you have diabetes and knows what to do in an emergency. If you feel comfortable doing so, share the data from your CGM with a friend before you go out. Advocate for yourself by making people aware that you have T1D and letting them know how best they can care for you if needed.
- Wear a Medical Alert ID
Or set up an emergency Medical ID on your phone. Some people have medical alert tattoos. Just pick the way that works for you that lets others know you have T1D.
- Make sure to bring your test kit (or CGM)
Bring a special mini backpack, purse, or fanny pack you can fill with diabetes supplies. If you get a funky pattern, it can be a fun statement piece to start a conversation!
- Glucagon won’t work if you are drinking
So make sure to bring emergency low treatments with you.
"Remember that drinking can cause unexpected lows which may be delayed."
Students may brush off that drinking with T1D can result in dangerous outcomes, especially when hearing it from a parent or endo. Young adults often believe that emergencies won’t happen to them. I’m sure most people with T1D have experienced a low when they were not expecting it, including myself. Whether at the gym, in class, or at a party lows happen and you need to be aware that drinking affects blood sugar.
I have experienced lows while drinking, even though I naively believed it just wouldn’t happen. One day, after a night in with friends, I woke up to an urgent low glucose alarm from my CGM in the middle of the night. Since alcohol can impair your nervous system and senses, I’m not sure if I would have felt this low without the warning of my Dexcom. My blood sugar was at 40 and I was terrified I would pass out. I warned my best friend she may need to call 911 if I lost consciousness. It took over an hour for my blood sugar to stabilize, and I was extremely anxious the entire time.
"I have experienced lows while drinking, even though I naively believed it just wouldn’t happen."
If you do happen to be out at a bar and experience a low, get to a safe place where you can sit down. Have a friend warn the bouncer or security that you have T1D in case you need extra assistance. If out at a party, find your designated friend and let them know you are having a low.
If you have T1D, it is okay to drink, but be sure to do so in moderation to be able to feel and care for your lows. College is a time to learn, socialize, and make new experiences. As a student with T1D, you can do all of this as long as you are aware of factors that may influence your blood sugar and take steps to stay safe.
Editor's note: Serena is over 21. CDN does not promote or encourage the consumption of alcohol by underage young adults.